This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My son has been diagnosed with organic personality disorder and shizophrenia, paranoid type as a result of a severe brain injury. He is on risperdal, geodone, lithium and depakote, buspirone, fluoxotine. The psychotic and personality symptoms are minimized by this combination, but he seems SOOOO tired all the time. He is also complaining having a much harder time remembering things. I agree with his observation. His short term memory does seem appreciably poorer recently. (The flip side is that his paranoid perseveration has decreased too- Is this a required trade off?) I wondered if there are any possible substitutes for the depakote I could ask the Dr about? I know it has fatigue as a frequent side effect, and the fatigue definitely worsened when he was put on the Depakote. The depakote is ordered for probable seizures associated with violent behavior episodes. He takes 2/3 or his dosage at night. His depakote level is midrange. I also understand the buspirone has fatigue as a side effect, but his primary dose is at night. Any possible thoughts would be appreciated. I would hate to think he would be forced to choose between life as a non-paranoid zombie and vitality complicated by uncontrollable violence.
There are alternatives to Depakote that may have less lethargy and drowsiness. Ask your doctor about Topiramate or Gabapentin or Lamotrigine. All of these medications have side effects and cause some drowsiness, but they vary from person to person so trying another may be the solution you are looking for.
You and your son have a particularly difficult problem to manage. Ask your doctor to keep trying to find the right mix of medications to balance everything off. It will take time, constant management and periodic change of medications so stay vigilant and keep close contact with the prescribing doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.